If you’re someone that’s had ringing in your ears before chances have you probably just brushed it off as a result of the noise around you. This ringing can be a more serious issue called tinnitus. Research has also shown that certain everyday medications can be a cause of ringing in your ears or tinnitus. Let’s take a closer look at tinnitus and its connection to certain medications to see how it can be avoided.
Tinnitus & Medication
Tinnitus can be defined as a sense of noise that can include ringing, hissing, buzzing, roaring, and humming. Tinnitus is considered a common condition since 15% of people will experience it at some point in their life. If you’ve experienced any of the above symptoms while taking medication it’s important to let your audiologist know. Certain medications may even list tinnitus as a side effect. Stress is another factor that can come along while taking prescription medicine. Higher stress levels can also increase your risk of tinnitus.
While many medications list tinnitus as a side effect, some can be the cause. Certain antibiotics that are more powerful than others will have ototoxic properties. These properties can lead to harmful issues when it comes to your hearing. Luckily this group of antibiotics known as aminoglycosides will be limited in doses and only used for specific illnesses. They also will only be administered intravenously at a hospital to help keep you safe from harm. Damage can only occur to your ears if a high amount of the medication surpasses a certain level in the bloodstream. If you require one of these antibiotics you’ll be given continuous blood tests to monitor these levels.
Aspirin is a medication that many people take regularly for a variety of different reasons. If you’re taking a typical dose to relieve yourself of a headache or any other pain, you don’t have to be concerned about aspirin affecting your hearing. It’s important to be careful since higher doses of this pain reliever can be a cause of temporary tinnitus. Once you no longer need this medication the ringing should go away on its own.
Blood Pressure & Other Medications
If you are someone that suffers from high blood pressure or hypertension you’ll most likely be prescribed a diuretic. This type of medication will help lower your blood pressure but can also cause a ringing in the ears if you’re prescribed a high dosage. Other medications to be aware of that can cause tinnitus include anti-malaria drugs, certain anticonvulsants, specific drugs for cancer, and tricyclic antidepressants.
If you’ve been prescribed any of the above medications and are now suffering from tinnitus, it’s time to schedule an appointment with an audiologist. Coastal Hearing Care is here to give you the support and care that you need to be on your way to better hearing. Visit us at 5860 Ranch Lake Blvd, Suite 110, in Lakewood Ranch, or give us a call at 941-229-2122 to receive a complimentary consultation!